Castor oil is a yellowish liquid often used as a lubricant and in laxatives. This article discusses poisoning from swallowing a large amount (overdose) of castor oil.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Ricinus communis (castor oil plant) contain the toxin ricin. Seeds or beans swallowed whole with the hard outer shell intact typically prevent absorption of significant toxin. Purified ricin derived from the castor bean is highly toxic and lethal in small doses.
Large amounts of castor oil can be poisonous.
Castor oil comes from the seeds of the castor oil plant. It can be found in these products:
- Castor oil
- Fleet Flavored Castor Oil
Other products may also contain castor oil.
Symptoms of a castor oil overdose include:
- Abdominal cramps
- Chest pain
- Hallucinations (rare)
- Shortness of breath
- Skin rash
- Throat tightness
Castor oil is not considered very toxic, but allergic reactions are possible. Call poison control for treatment information.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
- Blood and urine tests
- ECG (electrocardiogram or heart tracing)
- Intravenous fluids (through a vein)
- Medicine to treat symptoms
Normally, castor oil should cause few problems. Recovery is very likely.
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and electrolyte (body chemical and mineral) imbalances may occur. These can cause heart rhythm disturbances.
Keep all chemicals, cleaners, and industrial products in their original containers and marked as poison, and out of the reach of children. This will reduce the risk of poisoning and overdose.
Alphamul overdose; Emulsoil overdose; Laxopol overdose; Unisol overdose
Lim CS, Aks SE. Plants, mushrooms, and herbal medications. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 158.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Churchill Livingstone; 2014:chap 9.
Review Date 7/17/2017
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.